Colorado, 2022Damaging Winds in Colorado, April 27, 2022
April 27, 2022 · NWS BOU · 3 events in 2 counties and zones
Strong microburst winds associated with high based showers and thunderstorms produced wind gusts up to 65 mph. North of Strasburg, the winds damaged four power poles and knocked down power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong microburst winds associated with high based showers and thunderstorms produced wind gusts up to 65 mph. North of Strasburg, the winds damaged four power poles and knocked down power lines. South of Limon along State Highway 71, a wind gust blew one-half of a modular home onto its side.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 27, 1:53 PM MST, 48 minutes earlier.
Area forecast discussion, Apr 27, 1:53 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
253 PM MDT Wed Apr 27 2022
.SHORT TERM...(This evening through Thursday)
Issued at 253 PM MDT Wed Apr 27 2022
Short wave trough passing over Colorado will bring scattered
showers and few thunderstorms this afternoon. This activity will
push east of the area by early evening. Spotty light rain and
gusty outflow winds will accompany the showers and storms. Most of
the rainfall is expected to evaporate before reaching the ground
because of the dry low levels. The 2PM temperature-dew point
spread is 53F at KDEN (73/20).
Subsidence behind the wave will lead to drying conditions and
clearing skies for tonight. Airmass will remain on the mild side
withe lows in the 35 to 45 degree range across northeast Colorado.
For Thursday, southwest flow aloft will continue. The mild airmass
stays in place with highs in the 70s across northeast Colorado. A
weak cold front backdoors into far northeast Colorado. Behind it,
dew points climb into 30s...possibly 40s by evening. Could see a
weak shower over the mountain during the afternoon, otherwise it is
looking like a dry day.
.LONG TERM...(Thursday night through Wednesday)
Issued at 253 PM MDT Wed Apr 27 2022
Thursday evening, a trough approaches from the west with an axis of
instability positioning to east brushing the far northeast corner of
CO. This will support chances for isolated to scattered
showers/storms over the northeast plains. Model soundings show dry
air in place at the surface limiting precip. potential and
favoring gusty outflow winds and virga.
The main trough axis and associated low pressure move across
Friday with majority of the moisture staying off to the east.
Upper level flow transitions to NW and synoptic subsidence
gradually works into the region. Moisture with the low combined
with NW flow will support orographic rain/snow showers over the
higher terrain. Any accumulations will be minor with little
impact. Moisture stays in place over the northeast corner Friday
afternoon on the backside of the low which will promote chances
for showers. The main concern will be winds and fire weather. A
700 mb jet max positions over the eastern plains behind the
exiting low. With soundings showing efficient mixing and low
relative humidity in place, this will promote another day of
elevated to near-critical fire weather conditions. Saturday, there
is a good chance for at least elevated conditions across the
plains. ECMWF ensemble members continue to show good agreement for
gusty winds over the plains with a weaker signal being displayed
by the GEFS.
There is potential for the passage of a few systems Sunday afternoon
through mid-week next week bringing chances for precipitation to the
mountains and portions of the plains although available moisture
appears to be limited.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 231 AM MDT Wed Apr 27 2022
Gusty outflow winds to 40 knots will be possible with scattered
showers and few thunderstorms through about 23Z. This activity
then pushes off to the east by 00Z with quiet weather expected for
tonight. Southeast winds are expected to prevail once the
convection moves off. Winds then slowly turn to the southwest for
tonight and Thursday morning.
&&
.FIRE WEATHER...
Issued at 231 PM MDT Wed Apr 27 2022
Brief windy conditions to 50 mph will accompany the showers and
thunderstorms this afternoon. This activity will move off to the
east by early evening. Weak winds are then expect through tonight
and Thursday morning. Southerly winds increase Thursday afternoon
with gusts to around 20 mph. Relative humidity will be low over
most of the plains with readings falling into the teens during the
afternoon.
Elevated to near-critical fire weather conditions are possible
Friday over the Palmer Divide, foothills, and urban corridor with
the best chances for critical conditions south of I-70. Relative
humidity values ranging from 13-20 percent combined with gusts 35-45
mph in those areas. Relative humidity values are marginal over most
of the areas; however, portions of the Palmer Divide and Southern
Lincoln display the best potential for highlights at this time.
Other areas of the plains will have slightly higher relative
humidity values 20-25 percent and elevated fire weather conditions
are expected. There is high confidence for at least elevated
conditions across the foothills and plains Saturday. Similarly,
confidence is lower in potential to hit critical conditions due to
marginal relative humidity values.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Meier
LONG TERM...Mensch
AVIATION...Meier
FIRE WEATHER...Meier/Mensch
Hazardous weather outlook, Apr 27, 10:01 AM MST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Wed Apr 27 2022
COZ030>051-281715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Wed Apr 27 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Elevated fire weather conditions will be in place across the
plains and Palmer Divide this afternoon due to warm temperatures
and low humidity. Winds will generally be light today. However,
high based showers and thunderstorms this afternoon will produce
brief wind gusts of 30 to 50 mph. Very little rainfall is expected
with this activity.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday afternoon will be the warmest day this week with
afternoon highs reaching the mid to upper 70s for parts of the
plains and urban corridor. Valleys and mountains will reach the
lower 50s to lower 60s. Fire weather conditions will be elevated
Thursday with low relative humidity; however, winds will be on the
lighter side limited potential for critical conditions. The best
chance of rain showers arrives Friday afternoon mainly for the
high country and the far northeastern plains near the
Nebraska/Colorado border. Strong 35-45 mph wind gusts return
Friday afternoon through Saturday for all areas which also may
lead to fire weather concerns on the Palmer Divide and adjacent
plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 27, 12:30 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Denver CO
130 PM MDT Wed Apr 27 2022
COZ041-046-047-272015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
130 PM MDT Wed Apr 27 2022
...Strong thunderstorms will impact portions of southeastern Elbert
and southern Lincoln Counties through 215 PM MDT...
At 129 PM MDT, Doppler radar was tracking a line of showers and
possible thunderstorms along a line extending from 8 miles northeast
of Hanover to 6 miles north of Sugar City, or along a line extending
from 26 miles southeast of Colorado Springs to 24 miles north of
North La Junta. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could produce blowing dust, poor visibility,
and blow around unsecured objects.
Locations impacted include...
Kutch, Karval, Wild Horse Point, Forder and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3852 10405 3910 10405 3916 10371 3874 10316
3853 10317
TIME...MOT...LOC 1929Z 219DEG 32KT 3867 10434 3832 10369
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BARJENBRUCHSpecial weather statement, Apr 27, 2:26 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Denver CO
326 PM MDT Wed Apr 27 2022
COZ045-272215-
Central and East Adams and Arapahoe Counties CO-
326 PM MDT Wed Apr 27 2022
...Showers with strong, gusty winds will impact portions of central
Arapahoe and central Adams Counties through 415 PM MDT...
At 325 PM MDT, Doppler radar was tracking showers and possible
thunderstorms along a line extending from 11 miles southwest of Hoyt
to 8 miles southwest of Byers, or along a line extending from 33
miles southwest of Fort Morgan to 35 miles east of Denver. Movement
was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could produce areas of blowing dust and poor
visibility.
Locations impacted include...
Bennett, Deer Trail, Strasburg, Leader and Byers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10394 3956 10445 3957 10448 3957 10449
3959 10449 3959 10450 3965 10449 3966 10450
3965 10451 3999 10448 4000 10394
TIME...MOT...LOC 2125Z 263DEG 21KT 3994 10427 3960 10431
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BARJENBRUCHThunderstorm Wind, Adams
- When
- April 27, 2:41 PM MST
- Where
- Adams County, 14.05 mi WNW of Leader
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.940, -104.320
Strong outflow winds damaged four power poles which downed power lines.
Thunderstorm Wind, Lincoln
- When
- April 27, 3:55 PM MST to 4:03 PM MST
- Where
- Lincoln County, (Lic)limon Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.280, -103.650
Thunderstorm Wind, Lincoln
- When
- April 27, 4:00 PM MST
- Where
- Lincoln County, 1.38 mi S of Limon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.250, -103.700
A microburst wind gust blew one-half of a modular home onto its side while while it was traveling on SH 71.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, April 27, 20221.75 in hail · 8 events
- Hail and Damaging Winds in Texas, April 27, 20221 in hail · 6 events
- Avalanche and Heavy Snow in Montana, April 27 to 29, 20224 events
- Hail and Damaging Wind in New Mexico, April 27, 20221 in hail · 3 events
- Damaging Winds in Colorado, April 27, 202256 kt wind · 2 events
- Waterspout in Gulf of Mexico, April 27, 20221 event
- Flood in Michigan, April 27, 2022$5,000 · 1 event
- Wildfire in Texas, April 27, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010918, 1010919, 1010921.